In recent years, growing attention has been devoted to the risks and potential side effects of topical steroids—a class of medications commonly prescribed for various skin conditions such as eczema and psoriasis. Among the concerns are misuse, overuse, and an under-discussed phenomenon known as topical steroid withdrawal (TSW). This condition occurs when the skin reacts adversely after cessation of topical steroid use, manifesting in a range of symptoms like burning, redness, and severe itching. Both patients and healthcare providers are becoming increasingly concerned, and this has prompted various government bodies, notably in Australia and the United Kingdom, to include revenant information on the public government websites.
- Topical steroid withdrawal reactions: a review of the evidence
- MHRA Drug Safety Update – Topical Steroids
Additionally in Australia, the Australian Family Physician (AFP) website, now superseded by the AJGP: Australian Journal of General Practice has included information about topical steroid addiction and withdrawal. Although this is not a government website, the AJGP provides evidence-based, clearly articulated information to Australian general practitioners (GPs) to assist them in providing the highest quality patient care.
- Topical corticosteroid addiction and withdrawal – An overview for GPs
But awareness is only part of the equation. For comprehensive management and prevention of risks, it is crucial that this awareness translates into actionable strategies that are both preventive and remedial. Both countries have therefore emphasized the importance of patient education, understanding that an informed patient is more likely to adhere to guidelines, recognize early signs of misuse or withdrawal, and engage in a dialogue with their healthcare provider about their treatment.
However, it’s important to recognize that the work is far from over. While formal recognition of TSW as a medical condition is an important step, it does not solve the underlying issues associated with topical steroid misuse. It is essential for ongoing research to examine the long-term effects of these medications, especially in vulnerable populations such as children. This will require a coordinated effort between researchers, medical professionals, regulatory bodies, and patient advocacy groups.
The collective efforts in Australia and the United Kingdom signify an important shift towards acknowledging the complexities and potential dangers of topical steroid use. It represents a holistic approach to healthcare—and a shift of recognition of topical steroids withdrawal, always with the well-being of the patient in mind.